Utah, 2023Flood in Utah, March 11 to 15, 2023
March 11 to 15, 2023 · NWS SLC · 1 event in 1 county or zone
Moving into the middle portion of March, the combination of ongoing snowmelt along with an atmospheric river resulted in flooding through the popular Buckskin Gulch trail. This flood resulted in numerous rescues, as well as fatalities.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moving into the middle portion of March, the combination of ongoing snowmelt along with an atmospheric river resulted in flooding through the popular Buckskin Gulch trail. This flood resulted in numerous rescues, as well as fatalities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 10, 4:28 PM MST, 7 hours 32 minutes earlier.
Area forecast discussion, Mar 10, 4:28 PM MST, 7 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
428 PM MST Fri Mar 10 2023
.SYNOPSIS...A cold front will sweep through Utah tonight and stall
across central Utah tonight into tomorrow. Atmospheric river
moisture will continue south of the boundary to produce impacts
from snow, rain and wind through the weekend. After a brief break
in the action, another areawide storm is then expected to arrive
Tuesday and Wednesday.
&&
.SHORT TERM (Through 12Z Sunday)...A cold front is tracking
through northern Utah this afternoon which will continue to track
southward before stalling somewhere in central Utah
overnight/tomorrow morning. Ahead of the boundary, very strong
southerly winds prevail and continue to provide 50+mph gusts
across much of western and northern Utah. Behind the boundary,
winds are shifting northwest and decreasing. As this boundary is
forecast to pass through northern Utah by approx 00z and into
central Utah between 00z and 06z, we will shorten the wind
advisory to expire at 00z. Winds across southwest Utah will thus
remain strongest the longest through early this evening.
Conversely, strong winds look to develop across across south
central Utah and Bryce Canyon as the boundary nears late this
afternoon into the overnight hours. Gusts to 55 mph are not out
question. As a result, wind advisories have been issued starting
at 5 pm and continuing through 2 am tonight.
Winter weather advisories and warnings are expected to persist
through various times tonight/tomorrow. A short period of heavier
snow is forecast as the frontal boundary passes through this
evening into tonight. Southern and central mountains are expected
to see the most accumulated snow through the first half of the
weekend with feet of snow in some spots. Also of note is the
snowfall is forecast above 8000 ft. Snow levels indeed will
plummet fast behind the frontal boundary but the challenge is that
much of the moisture will go with it, particularly in northern
Utah. This is why central and southern Utah is expected to see
more of the accumulated snow; where the boundary where
stall. Blowing snow also remain a concern across Uinta country
this evening; winter weather advisory will continue here as well.
Looking toward tomorrow, much of the day in the north will be
either dry or with light snow showers. The other change with
tomorrow will be the much colder temperatures especially when
compared to today. The 50 almost 60 degree weather will be no
longer. There will be a transition area, due to that boundary,
where precipitation will continue south and east of the boundary
and dry will evade north and west of the boundary.
.LONG TERM (After 12Z Sunday)...Remnant atmospheric river (AR)
moisture with shortwave energy and orographics will bring snow
showers through the end of the weekend, with the best snow chances
in the mountains. Models are in good agreement of weak, transient
ridging tracking across Utah Sunday into Monday. This will bring a
downtrend in precipitation later Sunday afternoon into Monday. Once
the ridge axis slides to the east, more shortwave energy will push
into Utah. Scattered valley rain and mountain snow showers are
likely, all ahead of another AR event that will bring rain and snow
starting Tuesday.
Ensemble and deterministic guidance are in good agreement on an
inland-penetrating AR into California Tuesday. Strong transport
winds and moisture advection will track across the Sierras, into
Nevada, and into Utah through Tuesday. A longwave trough will build
into the PacNW Tuesday, with a shortwave pushing into southwest
Wyoming and northern Utah, bringing rain and snow showers ahead of
the AR event. Strong southwest winds are likely Tuesday,
particularly throughout western Utah, as 700 mb flow will be around
50 knots. AR moisture will increase Tuesday into Wednesday. Snow
levels will increase through the day with strong warm air advection
with southwest flow. Snow levels will reach 7000-8000 ft. throughout
southwest Wyoming and northern Utah, while snow levels will exceed
8500 ft. in southern Utah. Rain and snow are likely through
Wednesday, with precipitation tapering off Thursday.
Many valleys in northern Utah are likely to have 0.5-1" of rainfall.
Values of 0.25-1" are likely throughout southern Utah. Water amounts
of 1.5-3" in the mountains are likely, with some peaks getting rain
much of the event. More rain on snow below 7000-8000 ft. is likely
with potential for precipitation to last longer than the previous
event. Stay tuned for more information on potential impacts.
&&
.AVIATION...KSLC...Active pattern continues. Strong southerly winds
persist until passage of a cold front Friday evening, switching
northwesterly and gradually lightening thereafter. Precip chances
increase ahead of front, become maximized with frontal passage, and
gradually decrease the following several hours. Rain mostly
expected, but some snow likely to mix in before precipitation
ceases. CIGS/VIS largely anticipated to remain VFR aside from
periods of precipitation directly impacting the terminal.
.REST OF UTAH AND SOUTHWEST WYOMING...Strong system to impact area
terminals through the TAF period. At northern terminals, gusty
winds, generally southerly, persist until passage of a cold front
Friday evening. Front expected to stall across central UT, so
southern terminals will see gusty conditions persist through the
night. Northern terminals will see elevated precipitation chances,
maximized near frontal passage, with some tapering off of activity
through Saturday morning. Rain largely expected, but will see chance
of snow mixing in behind the front before precipitation ceases.
Southern terminals will see elevated precipitation chances
throughout the period.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory until 5 PM MST this afternoon for UTZ101-103>105-
115-122.
High Wind Warning until 5 PM MST this afternoon for UTZ102.
Winter Weather Advisory until 2 AM MST Saturday for UTZ109.
Winter Storm Warning until 5 AM MST Saturday for UTZ110.
Winter Storm Warning until 5 PM MST Saturday for UTZ111>113.
Winter Weather Advisory until 5 AM MST Saturday for UTZ114.
Winter Storm Warning until 6 AM MDT Sunday for UTZ117-125.
Wind Advisory until 2 AM MST Saturday for UTZ127-128.
WY...Winter Weather Advisory until 2 AM MST Saturday for WYZ021.
&&
SHORT TERM...NDeSmet
LONG TERM...Wilson
AVIATION...Warthen
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityIn the hours before
Special weather statement, Mar 10, 6:14 PM MST, 5 hours 46 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
614 PM MST Fri Mar 10 2023
UTZ110-WYZ021-110215-
Wasatch Mountains I-80 North-Southwest Wyoming-
614 PM MST Fri Mar 10 2023
...A SNOW SQUALL WILL AFFECT EASTERN RICH...NORTHERN SUMMIT AND
CENTRAL UINTA COUNTIES...
At 613 PM MST...A snow squall was near Evanston...moving east at 45
mph.
Locations impacted include...
Evanston, Lyman, Robertson, Mountain View, Millburne, Fort Bridger,
Almy, Altamont, Carter, Ragen, Church Buttes, Piedmont and Leroy.
This includes Interstate 80 across Uinta County, Wyoming.
* strong winds in excess of 45 mph are possible with this squall.
* visibilities will drop quickly to less than a half mile in this
squall.
Rapid visibility reduction and potentially icy roads are likely to
produce hazardous driving conditions. Travel is not advised during
this snow squall. If you are traveling and encounter adverse winter
driving conditions, reduce speed and make sure headlights are on to
increase the visibility of your vehicle to those around you.
LAT...LON 4119 11110 4140 11105 4141 11104 4150 11005
4109 11006
TIME...MOT...LOC 0113Z 280DEG 40KT 4125 11090
LCLocal storm report, Mar 10, 6:28 PM MST, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
628 PM MST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST SALT LAKE CITY 40.78N 111.87W
03/10/2023 M60 MPH SALT LAKE UT ASOS
KSLC REPORTED A WIND GUST OF 60 MPH.
&&
JULIE.A.CUNNINGHAMLocal storm report, Mar 10, 6:41 PM MST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
641 PM MST FRI MAR 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TSTM WND GST 5 W SALT LAKE CITY 40.77N 111.96W
03/10/2023 M60.00 MPH SALT LAKE UT ASOS
KSLC ASOS REPORTED A WIND GUST OF 60 MPH.
&&
JULIE.A.CUNNINGHAMFlood, Kane
- When
- March 11, 12:00 AM MST to March 15, 11:59 PM MST
- Where
- Kane County, 8.54 mi SW of Adairville to 9.31 mi SW of Adairville
- Cause
- Heavy Rain / Snow Melt
- Deaths
- 2 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.018, -112.007
A group of 3 hikers went on a three day trip through Buckskin Gulch, and were set to return Sunday night. Family members reported them missing Monday morning when they did not return as scheduled. A search began shortly thereafter with one of the hikers found alive on Monday, and taken to a hospital via helicopter. The body of a deceased hiker was found late in the day on Monday. A second deceased individual was discovered on Wednesday, 3 miles south of the Utah/Arizona border on a patch of land in the middle of the Paria River. It is presumed this hiker suffered fatal injuries while within Buckskin Gulch in Utah, and was subsequently washed downstream into the Paria River. During the search and rescue operations, two other groups of hikers signaling for help were rescued, bringing the total number of people rescued from Buckskin Gulch to 11.
The conditions were found to be treacherous in the canyon due to high water from rain and snowmelt. Given the narrow nature of the canyon in places, it takes a relatively small amount of water to make the canyon impassable. Additionally, the location of the canyon allows water to flow into it from the south (from Arizona) as well as from the north (with origins in the vicinity of Bryce Canyon).
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 2023$1.0 million · 15 events
- Flash Flood and Flooding in California, March 11 to 12, 2023$33,000 · 1 in hail · 34 events
- Blizzard and Heavy Snow in North Dakota, March 11 to 12, 202331 events
- Blizzard and Heavy Snow in Minnesota, March 11 to 12, 202325 events
- Heavy Snow in Wisconsin, March 11 to 13, 202314 events
- Hail and Damaging Wind in Arkansas, March 11, 20231 in hail · 10 events
- Heavy Snow in Wisconsin, March 11 to 13, 20238 events
- High Wind in New Mexico, March 11, 202358 kt wind · 6 events
- Winter Storm in Minnesota, March 11 to 12, 20235 events
- High Wind and Winter Weather in South Dakota, March 11, 202354 kt wind · 5 events
- Hail in Oklahoma, March 11, 20231.25 in hail · 5 events
- Winter Weather in Wisconsin, March 11 to 13, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1150480.